Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 125, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 3, 2005, 4:08 PM EDT for Newberry County, South Carolina. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2005, 4:08 PM EDT (20:08 UTC)
- Expired
- Jul 3, 2005, 5:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Newberry County, SC
The radar
The Columbia radar (KCAE), 64 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 4:20 PM EDT | TORNADO 0 | 1 Sw Newberry, SC | NWS SURVEY FOUND DAMAGE SWATH ABOUT 500 YARDS LONG AND ABOUT 75 YARDS WIDE NEAR THE INTERSECTION OF SC HWY 121 AND O'NEAL ST. A MODULAR OFFICE BUILDING WAS DESTROYED. A BILLBOARD WAS DAMAGED. SOME LIMBS WERE DOWNED ON SEVERAL TREES. SEVERAL POWER LINES WERE AL |
| Jul 3, 4:20 PM EDT | TORNADO | 1 Sw Newberry, SC | NEWBERRY COUNTY SHERIFF OFFICE REPORTED TORNADO TOUCHDOWN AT HWY SC 121 AND BELFAST RD. NUMEROUS TREES DOWN. |
| Jul 3, 4:20 PM EDT | TORNADO | 1 Sw Newberry, SC | NWS SURVEY FOUND DAMAGE SWATCH ABOUT 500 YARDS LONG AND ABOUT 75 YARDS WIDE AT THE INTERSECTION OF SC HWY 121 AND BELFAST ROAD. A MODULAR OFFICE BUILDING WAS DESTROYED. WINDS WERE ESTIMATED AT 80-100 MPH WHICH CORRELATED WITH F1 INTENSITY. SEVERAL POWER LINES |
| Jul 3, 4:20 PM EDT | TORNADO | 1 Sw Newberry, SC | NWS SURVEY FOUND DAMAGE SWATH ABOUT 500 YARDS LONG AND ABOUT 75 YARDS WIDE AT THE INTERSECTION OF SC HWY 121 AND BELFAST ROAD. A MODULAR OFFICE BUILDING WAS DESTROYED. WINDS WERE ESTIMATED AT 80-100 MPH WHICH CORRELATED WITH F1 INTENSITY. SEVERAL POWER LINES W |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2335 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 032010
SVRCAE
SCC071-032100-
/O.NEW.KCAE.SV.W.0125.050703T2008Z-050703T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
408 PM EDT SUN JUL 3 2005
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 500 PM EDT
* AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
LIKELY SEVERE THUNDERSTORMS BETWEEN SILVERSTREET AND NEWBERRY.
MOVEMENT WAS TOWARD THE NORTHEAST NEAR 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NEWBERRY AREA BY 415 PM.
EXPECT WIND GUSTS NEAR 60 MPH AND VERY HEAVY RAIN WITH THESE
THUNDERSTORMS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.
DO NOT ATTEMPT TO DRIVE ON FLOODED ROADS.
LAT...LON 3424 8186 3419 8185 3420 8172 3413 8158
3436 8143 3443 8169
$$
RJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:10 PM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jul 3, 1:10 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 110 PM EDT SUN JUL 3 2005 .SHORT TERM (TONIGHT)... WEAK FRONTAL BOUNDARY ACROSS THE AREA THROUGH THIS EVENING...WILL BECOME FOCUS FOR NUMEROUS SHOWERS AND THUNDERSTORMS AS LOW LEVEL CONVERGENCE INCREASES. SURFACE CHART SHOWS FRONT ACROSS CENTRAL MIDLANDS NEAR CAE TO NORTH OF AGS. SOUNDINGS SHOW LOTS OF LOW TO MID LEVEL MOISTURE ACROSS THE AREA. PRECIP WATERS ABOVE 2.00 INCHES. AIRMASS EAST AND SOUTH OF CAE MODERATE TO STRONG INSTABILITY WITH LI AROUND -7. CAPES AROUND 3500 J/KG. SURFACE THETA-E RIDGE EXTENDING NORTH FROM LOW COUNTRY ACROSS EASTERN MIDLANDS. MID LEVEL SHORT WAVE APPROACHING FROM EASTERN ALABAMA SHOULD MOVE ACROSS THE AREA THIS EVENING. THUNDERSTORMS DEVELOPING NOW IN EAST CENTRAL GEORGIA AHEAD OF SHORT WAVE. MID LEVEL DRYING NOTICED ON WATER VAPOR MAY ENHANCE DOWNDRAFTS...BUT MAIN THREAT LOCALIZED HEAVY RAIN WITH SLOW MOVING STORMS. WILL CONTINUE CURRENT FORECAST OF LIKELY POPS THIS EVENING THEN DIMINISHING LATE EVENING/OVERNIGHT. FRONT REMAINS ACROSS REGION MONDAY INTO TUESDAY...WEAK AREAS OF LOW PRESSURE MOVING ALONG FRONT MAY ENHANCE CONVECTION...ESPECIALLY IN THE AFTERNOON. SHORT WAVES HARD TO TIME. LOW LEVEL MOISTURE THROUGH PERIOD. ETA BUFKIT DATA SHOWS MID LEVEL DRYING MONDAY...AND INCREASING INSTABILITY. PREFER HIGHER MAV GUIDANCE WITH LITTLE CHANGE IN AIRMASS FOR MONDAY. LOW LEVEL WARM AIR ADVECTION TUESDAY AND MOISTURE ADVECTION LATE...WILL CONTINUE CHANCE POPS...MAINLY AFTERNOON/EVENING. && .LONG TERM (MONDAY THROUGH SUNDAY)... CONTINUED THREAT OF AFTERNOON CONVECTION THROUGH MOST OF EXTENDED PERIOD. AMPLIFYING UPPER TROUGH IN THE EAST WEDNESDAY/THURSDAY WITH COLD FRONT APPROACHING FROM THE WEST. WILL CONTINUE CHANCE POPS THROUGH FRIDAY. LOWER CHANCES NEXT WEEKEND AS FRONT POSSIBLY MOVES SOUTH OF THE AREA. TEMPERATURES NORMAL FOR THIS TIME OF YEAR. && .AVIATION... HEATING AND CONVERGENCE ASSOCIATED WITH THE DIFFUSE FRONT EXTENDING THROUGH THE FORECAST AREA WILL CONTINUE TO HELP CAUSE SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON AND EVENING WITH IFR CONDITIONS. EXPECT VFR CONDITIONS AWAY FROM THUNDERSTORMS. HIGH LOW-LEVEL MOISTURE AND DIURNAL COOLING SUPPORTS IFR CEILINGS LATE TONIGHT AND EARLY MONDAY MORNING. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && AWP...SHORT/LONG TERM. RJL...AVIATION.
Hazardous weather outlook, Jul 3, 6:10 AM EDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 610 AM EDT SUN JUL 3 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 041015- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 610 AM EDT SUN JUL 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA.. .DAY ONE...TODAY AND TONIGHT HERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE STRONG DAMAGING WIND GUSTS...HAIL AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.
In the hours before
Local storm report, Jul 3, 4:03 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
403 PM EDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG SALUDA 34.00N 81.77W
07/03/2005 SALUDA SC LAW ENFORCEMENT
SEVERAL TREES AND POWER LINES DOWN IN CITY. HWY 502 AND
BATESBURG HWY...TREES DOWN. FLOODING ON BATESBURG HWY
NEAR THE BRIDGE IN TOWN.
&&
DSThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 12:55 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 50 min |
| Jul 3, 3:20 PM EDT | Severe Thunderstorm Warning | CAE | Saluda | 40 min |
| Jul 3, 4:15 PM EDT | Tornado Warning | CAE | Newberry | 45 min |
| Jul 3, 4:18 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 42 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.